Colorado, 2014Debris Flow in Colorado, May 25, 2014
May 25, 2014 · NWS GJT · 1 event in 1 county or zone
During the peak of snowmelt on the Grand Mesa was a period of heavy rainfall which may have combined to precipitate a massive landslide on the north side of the Grand Mesa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the peak of snowmelt on the Grand Mesa was a period of heavy rainfall which may have combined to precipitate a massive landslide on the north side of the Grand Mesa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 1:54 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, May 25, 1:54 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
254 PM MDT SUN MAY 25 2014
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 253 PM MDT SUN MAY 25 2014
A FAIRLY DRY MORNING HAS GIVEN WAY TO WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE CWA. THE CULPRIT FOR ALL THIS WX...THE
LOW PRESSURE OVER SOUTH CENTRAL COLORADO...CONTINUES TO SLOWLY
MOVE EAST. A WAVE IS ROTATING AROUND THIS AREA OF LOW PRESSURE
WHILE STRONG UPPER LEVEL DIVERGENCE REMAINS OVER THE AREA...THE
END RESULT IS THE PRECIP WE WILL SEE THROUGH THIS EVENING. BUMPED
UP POPS TO ACCOUNT FOR THIS. PRECIP WILL START DYING DOWN AROUND
9PM WITH MOST PRECIP OVER AFTER MIDNIGHT TONIGHT. AFTER THAT...CLOUDS
WILL START TO LIFT AS HIGH PRESSURE BEGINS TO BUILD IN.
BY MONDAY MORNING...THE LOW WILL HAVE REACHED ERN NM/WRN TX. SOME
RESIDUAL MOISTURE OVER THE MTNS MAY ALLOW FOR SOME VERY ISOLD
SHOWERS...MAYBE A QUICK STORM...IN THE AFTERNOON BUT AWAY FROM THE
DIVIDE EXPECT PLENTY OF SUN AND TEMPERATURES TO BE 15 TO 20
DEGREES WARMER THAN TODAY. THESE TEMPERATURES WILL FURTHER AID IN
SNOWMELT AND WITH RIVERS AND STREAMS ALREADY SWOLLEN...SOME MINOR
FLOODING IS POSSIBLE MIDWEEK AND BEYOND AS DESCRIBED IN THE HYDRO
SECTION BELOW.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 253 PM MDT SUN MAY 25 2014
THE TRANSIENT RIDGE AXIS BUILDS OVERHEAD ON TUESDAY THEN SHIFTS
EAST WEDNESDAY. AS THE FLOW ALOFT BACKS FROM NW TO SW THIS BRINGS
A DRAMATIC WARMUP AND A DIMINISHING OF AVAILABLE MOISTURE. THE
NAM KEEPS MORE MOISTURE IN THE REGION WITH PRECIP WATER VALUES OF
0.6 INCH AND THUS INCREASED INSTABILITY. SO ISOLATED TO SCATTERED
LATE-DAY STORMS ARE EXPECTED EACH DAY.
THURSDAY-FRIDAY THE TROUGH LINGERS ALONG THE WEST COAST. THIS
HELPS TO PULL DEEP MOISTURE FROM THE SOUTH OFF THE REMNANTS OF
AMANDA...THE FIRST HURRICANE OF THE EASTERN PACIFIC SEASON.
MOISTURE INCREASES ON THURSDAY AND FRIDAY. GFS PRECIP WATER VALUES
CLIMB TO NEAR ONE INCH ON FRIDAY. RAISED THE POPS ABOVE GUIDANCE
FOR THESE PERIODS WHILE THE WARM TEMPERATURES MODIFY UNDER CLOUDS
AND SHOWERS.
SATURDAY-SUNDAY THE WEST COAST TROUGH BECOMES PROGRESSIVE.
SATURDAY THE DEEPEST TROPICAL MOISTURE LIFTS OFF TO THE NE BUT
SCATTERED LATE-DAY STORMS ARE STILL BEING PRODUCED IN BOTH THE
GFS AND EC. BY SUNDAY THE SPEED OF THE TROUGH PROGRESSION IS
FASTER IN THE GFS...SLOWER IN THE EC. THE FASTER GFS PRODUCES MORE
SUNDAY THUNDERSTORM COVERAGE THAN THE EC. THERE IS ALSO SOME
CRITICAL FIRE WEATHER CONCERNS AS SW WINDS INCREASE THROUGH THE
WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 253 PM MDT SUN MAY 25 2014
RAINSHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON
AND EVENING HOURS DROPPING VISIBILITIES TO 1 TO 3 MILES AND CIGS
BETWEEN 1K TO 5K FEET UNDER THE HEAVIER SHOWERS/STORMS. ALL TAF
SITES ARE UNDER THE GUN THROUGH 03Z OR SO. MOUNTAINS WILL REMAIN
OBSCURED THROUGH THAT TIME. CONDITIONS WILL IMPROVE OVERNIGHT WITH
VFR BECOMING PREDOMINANT AFTER 12Z AND BEYOND.
&&
.HYDROLOGY...
ISSUED AT 253 PM MDT SUN MAY 25 2014
RIVER LEVELS CONTINUE TO TICK UP A BIT WITH THE GREATEST RISES
NOTED ACROSS THE NORTHERN PORTIONS OF OUR FORECAST AREA. THE ELK
RIVER HAS ECLIPSED BANKFULL STAGES IN A FEW AREAS AND A FLOOD
ADVISORY REMAINS IN EFFECT FOR THIS RIVER UNTIL FURTHER NOTICE.
AREAS OF RAIN AND SNOW WILL CONTINUE THROUGH THIS EVENING RESULTING
IN INCREASED RUNOFF IN MANY AREAS. A DRAMATIC WARMING EXPECTED
LATER THIS WEEK WILL FURTHER ACCELERATE SNOWMELT INCREASING
FLOODING RISKS.
MANY RIVERS...STREAMS AND CREEKS WILL SEE THE HIGHEST FLOWS OF THE
SEASON BY THE MIDDLE OF NEXT WEEK. AT THIS TIME...RIVER LEVELS
MAY REACH NEAR BANKFULL FOR THE UPPER YAMPA AND EAGLE RIVERS WITH
OTHER MAINSTEM LOCATIONS ALSO POSSIBLY REACHING BANKFULL LEVELS
IN THE NEXT FEW DAYS. ASIDE FROM THE RIVERS MENTIONED ABOVE...IT
IS ALSO LIKELY THAT MANY SMALL CREEKS AND STREAMS ESPECIALLY IN
THE NORTH AND CENTRAL PART OF WESTERN COLORADO WILL REMAIN OR
REACH BANKFULL THROUGH THE MIDDLE OF NEXT WEEK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...TGR
HYDROLOGY...JDC
Hazardous weather outlook, May 25, 4:12 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 AM MDT SUN MAY 25 2014
COZ001>014-017>023-UTZ022>025-027>029-261200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
512 AM MDT SUN MAY 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND HIGH MOUNTAIN SNOW WILL CONTINUE ACROSS EASTERN UTAH AND
WESTERN COLORADO THROUGH TONIGHT. ACCUMULATING SNOWFALL WILL
GENERALLY BE ABOVE 10000 FEET...WHERE UP TO 4 INCHES CAN BE
EXPECTED. THE RAIN AND SNOW WILL ADD ADDITIONAL RUNOFF TO SMALL
CREEKS AND STREAMS THROUGHOUT THE REGION...RESULTING IN SUDDEN
INCREASES IN FLOWS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS CAN BE EXPECTED MONDAY AND TUESDAY...GENERALLY
CONFINED TO THE MOUNTAINS. MUCH WARMER WEATHER ARRIVES WEDNESDAY
AND THURSDAY...AHEAD OF ANOTHER SURGE OF MOISTURE THAT BRINGS AN
INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 25, 12:14 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM HEAVY RAIN 2 N PARADOX 38.40N 108.95W
05/25/2014 M0.80 INCH MONTROSE CO CO-OP OBSERVER
24 HOUR RAINFALL
&&
EVENT NUMBER GJT1401180
MALEKSALocal storm report, May 25, 1:06 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
206 PM MDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 WNW MONTROSE 38.51N 107.96W
05/25/2014 M0.76 INCH MONTROSE CO TRAINED SPOTTER
RAINFALL FROM MIDNIGHT TILL 7 AM
&&
EVENT NUMBER GJT1401181
MALEKSASpecial weather statement, May 25, 1:28 PM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
228 PM MDT SUN MAY 25 2014
COZ002-005-013-252115-
FLATTOPS CO-CENTRAL YAMPA RIVER BASIN CO-UPPER YAMPA RIVER BASIN CO-
228 PM MDT SUN MAY 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOFFAT...
NORTHEASTERN RIO BLANCO AND WEST CENTRAL ROUTT COUNTIES UNTIL 315 PM
MDT...
AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAYDEN...OR 17 MILES EAST OF CRAIG...MOVING SOUTHWEST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAYDEN AND HAMILTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4058 10719 4041 10709 4020 10752 4044 10767
TIME...MOT...LOC 2027Z 063DEG 17KT 4047 10723
PF
Local storm report, May 25, 1:50 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL HAYDEN 40.49N 107.25W
05/25/2014 E0.50 INCH ROUTT CO CO-OP OBSERVER
0.32 INCHES OF HEAVY RAIN OVER THE LAST 20 MINUTES WITH
SOME SMALL HAIL MIXED IN. HAIL SIZES RANGED FROM 0.25
INCH TO 0.5 INCH DIAMETER STONES AND ABOUT AN INCH
ACCUMULATION OF HAIL ON THE GROUND.
&&
EVENT NUMBER GJT1401182
MALEKSASpecial weather statement, May 25, 2:35 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT SUN MAY 25 2014
COZ001>003-252215-
ROAN AND TAVAPUTS PLATEAUS CO-LOWER YAMPA RIVER BASIN CO-
CENTRAL YAMPA RIVER BASIN CO-
335 PM MDT SUN MAY 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIO BLANCO COUNTY UNTIL
415 PM MDT...
AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF RANGELY...OR 58 MILES SOUTHWEST OF CRAIG...MOVING SOUTH
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN RIO BLANCO
COUNTY.
LAT...LON 4014 10866 4016 10838 3975 10832 3975 10867
TIME...MOT...LOC 2135Z 359DEG 19KT 4009 10851
TGR
Local storm report, May 25, 3:06 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 9 WSW MEEKER 40.02N 108.06W
05/25/2014 E0.50 INCH RIO BLANCO CO TRAINED SPOTTER
MAINLY HAIL WITH ESTIMATED 30 MPH WINDS.
&&
EVENT NUMBER GJT1401183
MALEKSADebris Flow, Mesa
- When
- May 25, 4:45 PM MST to 4:50 PM MST
- Where
- Mesa County, 7.38 mi E of Plateau City to 6.78 mi ESE of Collbran
- Cause
- Heavy Rain
- Deaths
- 3 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.165, -107.844
A landslide consisting of about 30 million cubic meters of rock and soil broke loose from the side of the Grand Mesa near the 10,000 foot level and traveled nearly 3 miles down the West Salt Creek drainage. Three ranchers were apparently buried by the landslide which deposited debris over 100 feet deep along the slide path. This was one of the largest landslides ever documented in the United States. This landslide occurred during the period of peak snowmelt and just after heavy rainfall occurred in the area. Radar estimates and nearby rain gauge measurements for the 36 hour period prior to the landslide were around one inch.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, May 25, 20141 death · 2 injured · 1 event
- Hail and Damaging Winds in Georgia, May 25, 2014$761,000 · 2 in hail · 28 events
- Tornado and Flash Flooding in Texas, May 25 to 26, 2014$61,000 · EF0 · 16 events
- Damaging Wind and Heavy Rain in Kentucky, May 25, 2014$28,000 · 61 kt wind · 2 events
- Tornado and Flash Flooding in Texas, May 25, 2014$17,000 · EF0 · 12 events
- Flood in Colorado, May 25 to 31, 2014$25,000 · 1 event
- Flash Flooding and Flooding in Florida, May 25 to 29, 2014$6,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Florida, May 25, 2014$11,000 · 1.5 in hail · 11 events
- Hail in Connecticut, May 25, 20141 injured · 1.75 in hail · 4 events
- Hail in Massachusetts, May 25, 2014$5,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Georgia, May 25, 20141.25 in hail · 9 events
- Hail in Georgia, May 25, 20141.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524482.